Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 230, NWS Denver/Boulder, CO

August 2, 2016Elbert County, Lincoln County, Washington County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Aug 2, 2016, 11:57 PM MDT for Elbert County, Lincoln County, Washington County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2016, 11:57 PM MDT (05:57 UTC)
Expired
Aug 3, 2016, 12:45 AM MDT
In force
48 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Elbert County, CO, Lincoln County, CO, Washington County, CO

The radar

The Denver radar (KFTG), 91 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 6.0 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2690 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted.

470 
WUUS55 KBOU 030557
SVRBOU
COC039-073-121-030645-
/O.NEW.KBOU.SV.W.0230.160803T0557Z-160803T0645Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
1157 PM MDT TUE AUG 2 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHWESTERN WASHINGTON COUNTY IN NORTHEASTERN COLORADO...
  NORTHEASTERN ELBERT COUNTY IN EAST CENTRAL COLORADO...
  NORTHEASTERN LINCOLN COUNTY IN EAST CENTRAL COLORADO...

* UNTIL 1245 AM MDT

* AT 1156 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTH
  OF LIMON...MOVING EAST AT 30 MPH. ANOTHER STORM WAS LOCATED 15
  MILES NORTH OF GENOA...MOVING SOUTHEAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  LIMON...ARRIBA...GENOA AND THURMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3931 10397 3952 10390 3957 10378 3957 10371
      3960 10371 3967 10354 3968 10306 3957 10308
      3957 10316 3916 10316
TIME...MOT...LOC 0556Z 278DEG 26KT 3937 10368 

HAIL...1.00IN
WIND...60MPH
 
$$

GIMMESTAD
2 follow-up statements
904 
WWUS55 KBOU 030627
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1227 AM MDT WED AUG 3 2016

COC039-073-121-030645-
/O.CON.KBOU.SV.W.0230.000000T0000Z-160803T0645Z/
WASHINGTON CO-ELBERT CO-LINCOLN CO-
1227 AM MDT WED AUG 3 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 AM MDT
FOR SOUTHWESTERN WASHINGTON...NORTHEASTERN ELBERT AND NORTHEASTERN
LINCOLN COUNTIES...

AT 1225 AM MDT...SEVERE THUNDERSTORMS WER LOCATED 5 MILES NORTH OF
GENOA...OR 10 MILES NORTHEAST OF LIMON...AND 15 MILES NORTH OF
GENOA. THE STORMS WERE MOVING EAST AT 25 MPH.

HAZARD...60 MPH WIND GUSTS AND NICKEL SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
ARRIBA...GENOA AND THURMAN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

TO REPORT SEVERE WEATHER CONTACT YOUR NEAREST LAW ENFORCEMENT AGENCY.
THEY WILL SEND YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
DENVER.

&&

LAT...LON 3933 10385 3957 10378 3957 10371 3967 10354
      3968 10306 3957 10308 3957 10316 3916 10316
TIME...MOT...LOC 0625Z 290DEG 21KT 3935 10352 

HAIL...0.88IN
WIND...60MPH
 
$$

GIMMESTAD
620 
WWUS55 KBOU 030644
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1244 AM MDT WED AUG 3 2016

COC039-073-121-030653-
/O.EXP.KBOU.SV.W.0230.000000T0000Z-160803T0645Z/
WASHINGTON CO-ELBERT CO-LINCOLN CO-
1244 AM MDT WED AUG 3 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN WASHINGTON...
NORTHEASTERN ELBERT AND NORTHEASTERN LINCOLN COUNTIES WILL EXPIRE AT
1245 AM MDT...
                
THE STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER HEAVY RAIN
IS STILL POSSIBLE WITH THESE THUNDERSTORMS AS THEY MOVE FROM THE
CEDAR POINT AREA ACROSS NORTHERN LINCOLN COUNTY NORTH OF INTERSTATE
70. MINOR FLOODING IS POSSIBLE ESPECIALLY FROM CEDAR POINT TO AREAS
NORTH OF LIMON. DO NOT DRIVE THROUGH FLOODED AREAS.

LAT...LON 3933 10385 3957 10378 3957 10371 3967 10354
      3968 10306 3957 10308 3957 10316 3916 10316
TIME...MOT...LOC 0641Z 278DEG 26KT 3935 10352 

$$

GIMMESTAD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 8:17 PM MDT, 3 hours 40 minutes earlier.

Area forecast discussion, Aug 2, 8:17 PM MDT, 3 hours 40 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
817 PM MDT TUE AUG 2 2016

.UPDATE...
Issued at 817 PM MDT Tue Aug 2 2016

Sct storms will continue over the plains thru midnight as redevelopment
occurs along outflow boundaries.  With decent precipitable water
values and slow movement of storms could see some heavier rainfall
in a few locations.  Latest HRRR shows redevelopment near Denver
around midnight.  At this time not sure what will trigger these
storms but will continue to watch things over the next few hours.

&&

.SHORT TERM...(This evening through Wednesday)
Issued at 256 PM MDT Tue Aug 2 2016

Subtropical moisture continues to ride into the state over an
upper ridge stretched across New Mexico, Texas and Oklahoma. Light
winds aloft have allowed for this afternoon's convection to have
little movement, especially over the central part of the state.
Southeasterly surface winds have increased in height and reached
over the divide, increasing dewpoints. Readings between 40s and
60s exist over the eastern plains while dewpoints are in the 20s
and 30s west of the divide. Storms will have the potential of
localized heavy rain east of the divide the rest of the afternoon
and into the evening. The HRRR model has continued its modeled
area of storms along the northern state border this afternoon and
evening while it has backed off on activity further south over the
metro areas and Palmer Divide. With a few more recent models
showing the activity towards the northern border, have increased
the chances for storms this evening that way. There should still
be a cap over the northeastern corner of the state, but if a
strong enough storm breaks the cap, there is a small chance the
storm could produce severe strength outslow winds or hail.

Storms will diminish overnight with some cloud cover remaining as
the subtropical moisture continues to pump over the state.
Overnight lows will remain slightly warmer than normal for this
time of year. Warmer temperatures are expected tomorrow as a
surface low deepens over Wyoming ahead of a shortwave moving over
the Northern Rockies. South-southeasterly low level flow will dry
out the airmass slightly over the plains while an increase in
moisture is expected over the mountains. Look for scattered
thunderstorms in the mountains tomorrow afternoon with a delay in
seeing any storms over the plains until the evening likely.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 256 PM MDT Tue Aug 2 2016

Still expecting a change in the weather pattern in the Thursday
and Friday time frame with cooler temperatures and higher chances
of showers. An upper level disturbance tracking across the
Northern high plains will send an associated cold front across
Eastern Colorado Thursday morning. Initially the airmass will be
more stable behind the front along with cooler low levels. This
will keep the chance of showers very low on the plains at least
through Thursday afternoon. An upper level disturbance will then
move across the region from the Southwest with some weak to
moderate QG lift. Moisture levels will also be increasing with PW
values from around an inch over the Front range to about 1.50
inches over the NE plains. Coupled with upslope low level flow
this will all lead to better chance of showers. Main impacts will
be heavy rain with the showers along with slow storm motions of
5-10kt. Severe threat looks low as surface based CAPES are low and
generally under 500j/kg.

There will be a slow warming trend on the weekend through early
next week. Some drying in the mountains but still expect chance of
showers continuing on the plains with moist Southeast low level
flow remains in place. The plains will see some drying on Monday
and Tuesdays with drier Southwest to Westerly flow aloft.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 817 PM MDT Tue Aug 2 2016

Boundaries have led to varying wind directions early this evening.
Eventually winds should become more ssw in the next few hours. HRRR
wants to redevelop storms around midnight but think this is a low
probability at this point.

&&

.BOU Watches/Warnings/Advisories...
None.
&&

UPDATE...RPK
SHORT TERM...Kriederman
LONG TERM...Entrekin
AVIATION...RPK
Hazardous weather outlook, Aug 2, 10:53 AM MDT, 13 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1053 AM MDT TUE AUG 2 2016

COZ030>051-031700-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1053 AM MDT TUE AUG 2 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SLOW MOVING SHOWERS AND THUNDERSTORMS WILL DEVELOP OVER THE
MOUNTAINS OF CENTRAL COLORADO THIS AFTERNOON WITH LOCALIZED HEAVY
RAIN POSSIBLE. IN THE NORTHERN MOUNTAINS AND ACROSS MOST OF THE
PLAINS...IT WILL BE DRIER AND ONLY ISOLATED STORMS ARE EXPECTED
WITH LIGHT RAINFALL AND GUSTY WINDS. THERE MAY BE ONE OR TWO
STRONGER STORMS NEAR THE EASTERN COLORADO BORDER WITH STRONG
OUTFLOW WINDS AND LIGHTNING BEING THE MAIN HAZARDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS IN THE
MOUNTAINS WEDNESDAY WITH A SLIGHT CHANCE ON THE PLAINS. A COLD
FRONT WILL MOVE ACROSS THE PLAINS ON THURSDAY WHICH WILL USHER IN
COOLER TEMPERATURES AND INCREASED CHANCES FOR RAIN BY THURSDAY
EVENING AND CONTINUE FRIDAY. TEMPERATURES WILL GRADUALLY WARM
WITH A SLIGHT DRYING TREND FOR THE WEEKEND THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

In the hours before

Special weather statement, Aug 2, 8:29 PM MDT, 3 hours 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
829 PM MDT TUE AUG 2 2016

COZ044-030315-
MORGAN COUNTY CO-
829 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MORGAN COUNTY UNTIL 915
PM MDT...

AT 828 PM MDT...DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS
ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF ANTELOPE SPRINGS TO
NEAR FORT MORGAN...OR ALONG A LINE EXTENDING FROM 30 MILES WEST OF
STERLING TO 30 MILES WEST OF AKRON. MOVEMENT WAS EAST AT 20 MPH.

HALF INCH HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
FORT MORGAN...BRUSH...LOG LANE VILLAGE...HILLROSE...SNYDER...ANTELOPE
SPRINGS AND WELDONA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4052 10349 4020 10349 4021 10406 4051 10403
TIME...MOT...LOC 0228Z 269DEG 17KT 4052 10377 4025 10377

RPK
Local storm report, Aug 2, 8:37 PM MDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE DENVER CO
837 PM MDT TUE AUG 02 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     FORT MORGAN AIRPORT     40.33N 103.80W
08/02/2016  M59.00 MPH       MORGAN             CO   ASOS

0432 PM     HAIL             6 SSE GREELEY           40.35N 104.70W
08/02/2016  M1.00 INCH       WELD               CO   TRAINED SPOTTER

&&

FCOOPER
Special weather statement, Aug 2, 11:07 PM MDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
1107 PM MDT TUE AUG 2 2016

COZ046-030545-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY CO-
1107 PM MDT TUE AUG 2 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL ELBERT COUNTY UNTIL
1145 PM MDT...

AT 1106 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 12
MILES WEST OF AGATE...OR 29 MILES NORTHWEST OF LIMON...MOVING
SOUTHEAST AT 10 MPH.

DIME SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH THIS
STORM.

THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTH CENTRAL
ELBERT COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3930 10410 3931 10409 3931 10407 3934 10410
      3932 10412 3936 10416 3940 10413 3938 10416
      3940 10420 3943 10417 3948 10419 3949 10421
      3947 10422 3948 10423 3943 10424 3949 10430
      3953 10421 3948 10395 3928 10408
TIME...MOT...LOC 0506Z 300DEG 8KT 3947 10418

GIMMESTAD

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:29 PM MDTSpecial Weather StatementBOUMorgan46 min
Aug 2, 9:22 PM MDTAreal Flood AdvisoryBOUAdams, Arapahoe3 hr
Aug 2, 11:07 PM MDTSpecial Weather StatementBOUElbert38 min
Aug 3, 12:11 AM MDTAreal Flood AdvisoryBOUElbert, Lincoln, Washington3 hr

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.